Hail, Las Animas
- When
- April 21, 3:15 PM MST to 3:25 PM MST
- Where
- Las Animas County, 2.59 mi ENE of Model
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.380, -104.210
Severe thunderstorms produced golf ball size hail south of Walsenburg, and up to 2 inches in diameter near Model. A tornado occurred in north central Las Animas County over open country, with no known damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced golf ball size hail south of Walsenburg, and up to 2 inches in diameter near Model. A tornado occurred in north central Las Animas County over open country, with no known damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 21, 2:31 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 331 PM MDT WED APR 21 2010 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...TSRA BEGINNING TO NEAR THE NM BORDER...WHERE CLOUDS CLEARED EARLY...ALLOWING FAIRLY DEEP INSTABILITY (CAPES AROUND 1200 J/KG) TO DEVELOP. ELSEWHERE OVER THE PLAINS...STRATUS HAS BEEN SLOW TO BURN OFF ALONG AND NORTH OF THE ARKANSAS RIVER...LIMITING INSTABILITY INITIALLY...THOUGH AIR MASS IS BEGINNING TO RECOVER AS LOWER CLOUDS ARE MOSTLY GONE AS OF 20Z. OVER THE MOUNTAINS...LIFT FROM THE WESTERN U.S. UPPER LOW HAS REMAINED MAINLY WEST OF THE CONTINENTAL DIVIDE...WHICH HAS LIMITED CONVECTION TO JUST A FEW HIGH-BASED SHOWERS. FOR THE REMAINDER OF THE AFTERNOON...AIR MASS OVER THE PLAINS IS SUFFICIENTLY UNSTABLE FOR TSRA...AND WITH 0-6KM SHEAR ABOVE 40 KNOTS...THREAT EXISTS FOR ONE OR TWO SEVERE STORMS...MAINLY SOUTH OF THE ARKANSAS RIVER. JUST GOT SVR WATCH NOTIFICATION FROM SPC...WITH SVR BOX COMING FOR MUCH OF THE EAST BY 21Z. FARTHER NORTH AND OVER THE MOUNTAINS...GREATER UNCERTAINTY ABOUT HOW WIDESPREAD CONVECTION WILL BE...THOUGH STILL EXPECT UPWARD MOTION TO SPREAD SLOWLY EASTWARD OVER THE AREA...PRODUCING A GRADUAL UPTICK IN TSRA CHANCES INTO THE EVENING. TONIGHT...MODELS KEEP CONVECTION GOING THROUGH THE NIGHT...SO WILL RUN WITH SCATTERED TO ISOLATED POPS PAST 06Z. LOOKS LIKE SEVERE THREAT WILL BE MAINLY LARGE HAIL THIS EVENING OVER THE PLAINS. MAY SEE A RETURN OF STRATUS AND FOG LATE NORTH OF THE ARKANSAS RIVER...THOUGH INCREASING SURFACE WINDS MAY LIMIT DENSE FOG POTENTIAL. THURSDAY...MODELS HAVE BEEN GOING BACK AND FORTH WITH POSITION OF WARM FRONT/DRYLINE OVER THE PLAINS...WITH 12Z NAM KEEPING THE BOUNDARY ALONG THE ARKANSAS RIVER WHILE 12Z GFS AND 18Z NAM PUSH WARM FRONT NORTH OF THE PALMER DIVIDE AND DRY LINE TO THE KANSAS BORDER. IN EITHER CASE...SEVERE THREAT WILL BE MAINLY OVER EASTERN AND NORTHEASTERN FRINGES OF THE AREA...WITH SWODY2 LOOKING REASONABLE. STILL TOUGH TO RULE OUT SOME HIGH BASED CONVECTION EVEN IN THE DRIER AIR BEHIND THE DRYLINE...AS LIFT AHEAD OF THE UPPER LOW CONTINUES OVER MUCH OF THE AREA. DIDN'T STRAY FAR FROM GUIDANCE NUMBERS FOR TEMPS...AS THEY WERE IN VERY GOOD AGREEMENT WITH PREVIOUS SET OF GRIDS. .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) QUITE THE CHALLENEG OVER THE PAST FEW DAYS TRYING TO FIGURE OUT THE LONG TERM FORECAST. MODELS HAVE MAINTAINED A CENTRAL THEME OF A SLOW-MOVING UPPER LOW CROSSING THE REGION...BUT SPEED AND PLACEMENT HAS CHANGED EVERY DAY AND IN SOME CASES EVERY MODEL RUN...SO PINPOINTING AREAL COVERAGE AND PROB OF PCPN HAS BEEN LIKE HITTING A MOVING TARGET. LATEST MODEL RUNS HAVE SLOWED THE SYSTEM EVEN FURTHER...WITH THE GFS AND ECMWF REMAINING SIMILAR THROUGH FRI NIGHT. WEDNESDAY NIGHT AND THURSDAY...THE LOW REMAINS IN THE VCNTY OF S NV THROUGH THURSDAY...KEEPING SCATTERED TO LIKELY POPS ACROSS THE CWA WED NIGHT. ON THU MODELS INDICATE CONTINUED SOUTHERLY FLOW AND DRY AIR EDGING UP ACROSS THE SOUTHERN TIER OF THE FORECAST AREA. THIS PUSHES THE DRYLINE NORTHWARD ACROSS HWY 50...BUT WHERE IT ENDS UP DEPENDS ON WHICH MODEL IS BELIEVED. KEPT ISOLATED POPS FOR THE SOUTHERN PORTIONS...WHILE SPREADING SCATTERED POPS A BIT FURTHER SOUTH OF THE PALMER DVD. SHOULD BE A WARM DAY AS WELL ESPECIALLY FOR THE EAST WITH BRISK DRY WINDS PUSHING IN. AS FOR THE MTS...THE BEST WINDOW FOR SNOWFALL WILL COME THROUGH THU NIGHT WITH 3-5 INCHES POSSIBLE. FRIDAY AND SATURDAY...THE UPPER LOW STARTS TO LOSE TIGHT STRUCTURE AND DUMBBELLS ACROSS COLORADO ON FRI...THEN ENDS UP IN EASTERN NE BY SAT. SHOULD BE FAIRLY UNSETTLED WITH COOLER TEMPS...MAX TEMPS IN THE 50S AND 60S...BUT WHERE PCPN ACTUALLY OCCURS WILL BE TOUGH TO PREDICT. WENT WITH SCATTERED OVER THE MTS AND ISOLATED ELSEWHERE. SUNDAY THROUGH TUESDAY...THE SYSTEM EJECTS TO THE NE ON SUNDAY...AND THIS LOOKS TO BE THE DRIEST DAY OF THE EXTENDED PERIOD. ANOTHER DISTURBANCE IS EXPECTED TO DROP OUT OF CANADA ON MON...PUSHING ANOTHER WEDGE OF COOLER AIR DOWN ACROSS THE NORTHERN ROCKIES INTO CO. THE STRENGTH OF THIS SURGE HAS VACILLATED FROM RUN TO RUN...SO WILL MAINTAIN COOLER TEMPS MON AND TUE...AND A RETURN OF ISOLATED POPS. MOORE && .AVIATION... AGAIN RUNNING VCTS AT ALL TAF SITES THROUGH ABOUT 02Z...THEN A VCSH GROUP FOR MUCH OF THE NIGHT. COULD SEE SOME STRONGER STORMS WITH HAIL AND BRIEF IFR AT KPUB IN THE 22-02Z TIMEFRAME...LITTLE LESS THREAT OF HAIL AT BOTH KCOS AND KALS...THOUGH BRIEF MVFR IS POSSIBLE WITH ANY TSRA AT KCOS. AGAIN EXPECT STRATUS AND FOG OVER THE PLAINS INCLUDING KPUB AND KCOS AFTER MIDNIGHT...WITH A FAIRLY QUICK CLEARING TREND THU MORNING AS SOUTH WINDS INCREASE. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 619 AM MDT WED APR 21 2010 COZ058>089-093>099-221230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 619 AM MDT WED APR 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL BEGIN TO IMPACT SOUTHERN COLORADO WITH THUNDERSTORMS TODAY AND THIS EVENING AND MOUNTAIN SNOWS OVERNIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WESTERN MOUNTAINS BY MIDDAY AND SPREAD EASTWARD INTO THE SANGRE DE CRISTO MOUNTAINS AND INTERSTATE 25 CORRIDOR. THESE THUNDERSTORMS WILL LIKELY PRODUCE BRIEF PERIODS OF HEAVY RAINFALL AND HAIL TO 1/2 INCH IN DIAMETER THROUGH THIS EVENING. ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY...WILL COMBINE WITH A WEAK DISTURBANCE MOVING OUT OF THE DESERT SOUTHWEST TO PRODUCE STRONG TO SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA TO SEE STRONG THUNDERSTORMS WILL BE SOUTH OF HIGHWAY 50...AND EAST OF INTERSTATE 25 WHERE HAIL TO 1 INCH IN DIAMETER AND STRONG GUSTY OUTFLOW WINDS WILL BE POSSIBLE. GIVEN THE AMOUNT OF INSTABILITY AND INCREASED SHEAR BY LATE AFTERNOON...A SEVERE STORM OR TWO WILL BE POSSIBLE OVER EASTERN LAS ANIMAS AND BACA COUNTIES. STRONG THUNDERSTORMS ARE FORECAST TO PERSIST OVER THE FAR SOUTHEASTERN PLAINS THROUGH MIDNIGHT BEFORE DISSIPATING. COLDER AIR WILL BEGIN MOVING INTO WESTERN COLORADO OVERNIGHT WHERE SOUTHWESTERLY FLOW WILL AID IN PRODUCING SNOW OVER THE WEST AND SOUTH FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS. SNOW LEVELS ARE FORECAST TO DROP TO NEAR 10000 FEET BY TOMORROW MORNING WITH AN INCH OR TWO POSSIBLE BY SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. ON THURSDAY...EL PASO...PUEBLO... CROWLEY...AND KIOWA COUNTIES COULD SEE ONE OR TWO STORMS BECOME SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT OVER THE HIGHER ELEVATIONS OF THE CONTINENTAL DIVIDE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. 88/28
The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Tornado occurred over open country with no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222702, 222703, 222704, 222707, 222705.